Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 5, NWS Springfield, MO

March 13, 2016Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 13, 2016, 7:09 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2016, 7:09 PM CDT (00:09 UTC)
Expired
Mar 13, 2016, 8:00 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 71 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

571 
WUUS53 KSGF 140009
SVRSGF
MOC009-109-140100-
/O.NEW.KSGF.SV.W.0005.160314T0009Z-160314T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT SUN MAR 13 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARRY COUNTY IN SOUTHWESTERN MISSOURI...
  SOUTHWESTERN LAWRENCE COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 800 PM CDT

* AT 709 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRVIEW...
  OR 7 MILES SOUTHWEST OF MONETT...MOVING NORTH AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MONETT...                         PIERCE CITY...
  PURDY...                          WHEATON...
  BUTTERFIELD...                    PIONEER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3672 9406 3678 9407 3678 9406 3693 9407
      3696 9406 3696 9383 3671 9388
TIME...MOT...LOC 0009Z 173DEG 9KT 3683 9400 

HAIL...1.00IN
WIND...<50MPH
 
$$

RUNNELS
1 follow-up statement
912 
WWUS53 KSGF 140052
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SUN MAR 13 2016

MOC009-109-140102-
/O.EXP.KSGF.SV.W.0005.000000T0000Z-160314T0100Z/
BARRY MO-LAWRENCE MO-
752 PM CDT SUN MAR 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRY AND
SOUTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 800 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3672 9406 3678 9407 3678 9406 3693 9407
      3696 9406 3696 9383 3671 9388
TIME...MOT...LOC 0050Z 173DEG 9KT 3683 9400 

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 6:33 PM CDT, 36 minutes earlier.

Area forecast discussion, Mar 13, 6:33 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
633 PM CDT SUN MAR 13 2016

...AVIATION UPDATED...

.SHORT TERM...(This evening through Monday)
Issued at 202 PM CDT Sun Mar 13 2016

A fast moving, compact upper level area of low pressure will
continue to move east across Oklahoma and northern Arkansas this
afternoon into this evening. So far this afternoon, convection has
been limited to elevated bands along and north of the center track
of the low, though more robust surface based convection should
develop east and south of the low across eastern Oklahoma and
much of central Arkansas in the new few hours.

With the track of the upper low remaining to our south, our only
concern will be the elevated bands of convection as they move
across the region later this afternoon and this evening. Steep
lapse rates aloft may yield a few marginally severe hailers this
evening over southern Missouri, but overall weak shear and
mediocre instability will limit the severe chances.

Skies are then expected to clear fairly rapidly during the pre-
dawn hours on Monday as the upper low exits to the east. With
recent rainfall and light winds, this will probably result in at
least patchy fog development by morning. Right now, the best fog
coverage looks to be over the western half of the CWA (where skies
will clear first), though most of the area should get in on at
least patchy fog by or shortly after sunrise Monday. For now, will
indicate visibilities dropping to around 1 mile, though lower
values are certainly possible, and observational trends will need
to be watched through the overnight hours tonight.

Monday will the yield mostly sunny skies and much warmer
temperatures, with highs reaching the mid to upper 70s. South
winds will be breezy, though not overly strong.

.LONG TERM...(Monday Night through Sunday)
Issued at 202 PM CDT Sun Mar 13 2016

Mild conditions will continue Monday night, as south winds remain
breezy ahead of an approaching front. That front will sweep across
the region on Tuesday, and while the post frontal airmass will be
a bit cooler, highs are still expected to warm into the 70s for
most. The warmest conditions will be over south central Missouri,
where fropa will occur later in the day, with highs in the upper
70s.

While this front will not necessarily usher in an airmass that is
much cooler, it will bring much drier air into the region.
Dewpoints are expected to fall quickly behind the front Tuesday,
with values in the 20s and low 30s by afternoon for much of the
area. Combined with increasingly gusty west to northwest winds,
this will yield elevated to locally significant fire weather
conditions across the region Tuesday afternoon. A Red Flag Warning
may eventually be needed for parts of the area.

Wednesday and Thursday will be cooler, though temperatures will
still be above average. Dry conditions will continue, with
afternoon RH reaching the 25 to 35 percent range each day. With
steady west winds, this looks to result in continued elevated fire
weather conditions both days.

Another front will drop through the area later Thursday, with
temperatures on Friday and Saturday falling back to seasonal
averages, which are in the 50s this time of year. Another round of
precipitation will be possible by Saturday.

Lows over the weekend still look to flirt with the freezing mark,
which could cause some issues given the state of vegetation over
the region. Agricultural interests may need to keep a close eye on
temp trends through the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Pilots flying in and out of the southwest Missouri airports will
be dealing with showers and thunderstorms this evening through
about 10 pm.

After 10 pm, this activity is expected to shift off to the east
and dissipate some.

Reduced flight conditions are expected at any airport that is
directly impacted by one of these cells.

Heading into the overnight hours, there is a risk for some MVFR
fog at all three airports. We don't think this fog will get very
dense at this time.

Winds will remain light and variable through the night as an upper
level low shifts across Arkansas.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Cramer
Hazardous weather outlook, Mar 13, 2:22 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
222 PM CDT SUN MAR 13 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
222 PM CDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.
  LIMITED FOG RISK.

DISCUSSION...

A FAST MOVING...INTENSE UPPER LEVEL LOW WILL MOVE EAST THROUGH
EASTERN OKLAHOMA AND ARKANSAS TODAY AND TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL AFFECT OUR REGION THIS AFTERNOON AND
THIS EVENING.

THERE WILL BE A LIMITED RISK FOR A FEW STRONG STORMS THROUGH THIS
EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 60. HAIL UP TO ONE
INCH IN DIAMETER AND FREQUENT LIGHTNING ARE EXPECTED WITH ISOLATED
STRONGER STORMS.

PATCHY FOG CAN BE EXPECTED LATE TONIGHT AS SKIES BEGIN TO CLEAR.
VISIBILITY MAY DROP BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FOG WILL CONTINUE MONDAY MORNING.

MUCH WARMER CONDITIONS COMBINED WITH GUSTY WINDS WILL RESULT IN
ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER CONDITIONS ON
TUESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL THEN CONTINUE ON
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, Mar 13, 5:05 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
505 PM CDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 E BATTLEFIELD         37.11N 93.31W
03/13/2016  E0.75 INCH       GREENE             MO   NWS EMPLOYEE

            PEA TO DIME SIZE HAIL PER OFF DUTY NWS EMPLOYEE

&&

BURCHFIELD
Special weather statement, Mar 13, 5:21 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT SUN MAR 13 2016

MOZ094-132245-
LAWRENCE MO-
521 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAWRENCE COUNTY
UNTIL 545 PM CDT...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MILLER...OR NEAR MOUNT VERNON...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MOUNT VERNON...                   MILLER...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 44 AND 47.

LAT...LON 3710 9390 3729 9395 3729 9384 3728 9383
      3726 9372 3708 9378
TIME...MOT...LOC 2221Z 187DEG 24KT 3717 9383

RUNNELS
Local storm report, Mar 13, 5:27 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 PM CDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 ENE BATTLEFIELD       37.12N 93.33W
03/13/2016  E1.00 INCH       GREENE             MO   BROADCAST MEDIA

            QUARTER SIZE HAIL AT WEAVER AND SCENIC PER BROADCAST
            MEDIA

&&

BURCHFIELD
Special weather statement, Mar 13, 6:20 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT SUN MAR 13 2016

MOZ102-140000-
BARRY MO-
620 PM CDT SUN MAR 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARRY COUNTY UNTIL 700
PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN SHELL KNOB AND CASSVILLE...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
JENKINS...

LAT...LON 3655 9358 3656 9375 3681 9381 3681 9359
TIME...MOT...LOC 2318Z 166DEG 17KT 3663 9369

RUNNELS
Local storm report, Mar 13, 7:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
03/13/2016                   GREENE             MO   EMERGENCY MNGR

            WATER RESCUE IN PROGRESS NEAR THE INTERSECTION OF BARNES
            AND BENNETT. ALSO...SEVERAL ROADS ARE FLOODING NEAR
            PATTERSON...ROCKHURST...AND BELLVIEW...WHICH ARE ALL ON
            THE EASTERN PORTION OF SPRINGFIELD.

&&

DCRAMER
Local storm report, Mar 13, 7:09 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
709 PM CDT SUN MAR 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     FLASH FLOOD      SPRINGFIELD             37.20N 93.29W
03/13/2016                   GREENE             MO   AMATEUR RADIO

            TWO FEET OF WATER OVER A SECTION OF UNIVERSITY STREET AT
            THE 2900 BLOCK.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 7:00 PM CDTFlash Flood Warning EmergencySGFGreene10 hr
Mar 13, 7:36 PM CDTFlash Flood Warning EmergencySGFBarry, Christian, Greene, Lawrence, McDonald, Newton and 1 more6 hr
Mar 13, 10:47 PM CDTDense Fog AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 19 more12 hr
Mar 14, 3:50 AM CDTFire Weather WatchSGFBarton, Cedar, Dade, Jasper, McDonald, Newton and 2 more23 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.